Stavudine- and nevirapine-related drug toxicity while on generic fixed-dose antiretroviral treatment: incidence, timing and risk factors in a three-year cohort in Kigali, Rwanda.
AffiliationMédecins Sans Frontières, Operational Centre Brussels, Medical Department, Duprestraat 94, 1090 Brussels, Belgium.
MetadataShow full item record
AbstractThis cohort study was conducted to report on the incidence, timing and risk factors for stavudine (d4T)- and nevirapine (NVP)-related severe drug toxicity (requiring substitution) with a generic fixed-dose combination under program conditions in Kigali, Rwanda. Probability of 'time to first toxicity-related drug substitution' was estimated using the Kaplan-Meier method and Cox-proportional hazards modeling was used to identify risk factors. Out of 2190 adults (median follow-up: 1.5 years), d4T was replaced in 175 patients (8.0%) for neuropathy, 69 (3.1%) for lactic acidosis and 157 (7.2%) for lipoatrophy, which was the most frequent toxicity by 3 years of antiretroviral treatment (ART). NVP was substituted in 4.9 and 1.3% of patients for skin rash and hepatotoxicity, respectively. Use of d4T 40mg was associated with increased risk of lipoatrophy and early (<6 months) neuropathy. Significant risk factors associated with lactic acidosis and late neuropathy included higher baseline body weight. Older age and advanced HIV disease increased the risk of neuropathy. Elevated baseline liver tests and older age were identified as risk factors for NVP-related hepatotoxicity. d4T is associated with significant long-term toxicity. d4T-dose reduction, increased access to safer ART in low-income countries and close monitoring for those at risk are all relevant strategies.